Hail, Douglas
- When
- August 10, 3:48 PM MST
- Where
- Douglas County, 2.54 mi WNW of Castlewood Canyon State Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.360, -104.800
The report was from Mping.
A severe thunderstorm dropped one inch hail just east of Castle Rock during the afternoon of the 10th. A second storm brought gusty winds to 61 mph late in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm dropped one inch hail just east of Castle Rock during the afternoon of the 10th. A second storm brought gusty winds to 61 mph late in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 10, 2:41 PM MST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 341 PM MDT Sat Aug 10 2024 .KEY MESSAGES... - Scattered to numerous showers and thunderstorms into this evening. Threats include flash flooding on the recent burn areas as stronger storms will produce locally heavy rainfall. A severe storm still possible over the Palmer Divide area. - Sunday's storm threat should decrease a bit over the mountains, but a a couple more severe storms likely over the plains. - Slightly cooler Monday with better precipitation chances. The main threat will be heavy rainfall with a couple strong to severe storms possible. - Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures. && .UPDATE... Issued at 338 PM MDT Sat Aug 10 2024 So far, the storms have not been able to tap into the richer moisture and instability on the northeast plains. We still can't rule out a couple stronger storms near the Palmer Divide area late this afternoon and evening where CIN is less significant, but overall threat is decreasing per observations and convective trends over the northeast plains. && .SHORT TERM /Through Sunday/... Issued at 143 PM MDT Sat Aug 10 2024 Scattered strong to severe thunderstorms were developing across the northern mountains and near the Wyoming border early this afternoon. They will continue to increase in coverage and spread east/southeast across the plains late this afternoon and evening. While instability so far is rather marginal (MLCAPE 500-1000 J/kg), there is abundant deep layer shear (>50 kts). Considerable CIN still resides on the plains due to this morning's stratus, but MLCAPE is growing and somewhat organized convection could be enough to keep this generating above the low level stability. And, a couple of these could be severe with high wind the primary threat. There is also some hail threat if sufficient instability can be tapped. For the overnight, at least weak QG lift occurs, and with the jet max to our north we'll keep a chance of showers/storms going in most locations into the early morning hours. The greatest chances over the northeast plains and in the mountains. A combination of shower outflow and partial clearing could lead to patchy fog once again (30-40% chance but relatively low coverage). On Sunday, there is reasonable agreement that some drying will enter the picture from the north. This should cut down on the intensity and coverage of showers and storms in the northern mountains, but overall another round of scattered afternoon thunderstorms is expected. The storms will be higher based and produce gusty outflow winds in/near the Front Range, but a ribbon of higher instability will likely spawn a couple more severe storms over the northeast plains. At this time, the greatest risk of that would be roughly east of Greeley to Byers (east of Denver) and Kiowa. The far northeast corner could once again be on the cooler side of guidance, while temperatures in the I-25 Corridor are expected to heat into the lower 90s with contribution of downslope flow and westerly breezes in the afternoon. && .LONG TERM /Sunday night through Saturday/... Issued at 143 PM MDT Sat Aug 10 2024 Sunday night, scattered showers and storms may continue across the CWA into the evening, mainly south of I-70. Locally heavy rain and small hail will be possible mainly over the eastern sections of the Palmer Divide and portions of the plains. Monday through Tuesday night, upper level high pressure will amplify across the Rocky Mountain Region with a weak to moderate westerly flow aloft over Colorado. On the western periphery of the high, monsoonal moisture is progged to flow north across Arizona and then westward over Colorado. This moisture combined with daytime heating and occasional upper level disturbances should result in scattered to numerous afternoon and evening showers and thunderstorms across the forecast area. With PW anomaly's 0.35" above normal, some of the storms could produce heavy rainfall with the potential for some localized flash flooding, especially in and near the recent burn areas. Latest model runs have trended lower with the amount of instability on Monday which suggests a lower threat for severe weather; however, can't rule out a marginal severe storm somewhere across the Northeastern Plains. Models are now showing Tuesday having the greater potential for severe weather on the plains with CAPE's over 1500 J/KG. However, the 0-6KM AGL Bulk Shear is marginal with values less than 35kts. Due to run to run inconstancy's, there is quite a bit of uncertainty in Tuesday's severe potential. Therefore, we will need to keep an eye on any changes in upcoming model runs. For the Wednesday and Thursday period, there is quite a bit of uncertainty in the forecast as models have diverged considerably. The GFS is showing warmer and drier conditions as upper level high pressure builds over Colorado from the southeast. On the other hand, many of the other deterministic solutions from the ECMWF, CFS, UKMET and ICON models are showing much cooler temperatures across the CWA due to some upper upper level troughiness over Colorado. For Friday and Saturday, most of the models are suggesting hot and mostly dry weather across the forecast area as a strong upper ridge builds over the Central and Southern Rockies. On the other hand, the GFS places the high further east over the Southern Plains States with some monsoonal moisture providing a better chance for afternoon and evening thunderstorms during the afternoon and evening hours. For now will go with the isolated to scattered (10% - 50%) pops given by the NBM. && .AVIATION /18Z TAFS through 18Z Sunday/... Issued at 1159 AM MDT Sat Aug 10 2024 Next forecast challenge will be thunderstorms this afternoon and evening. Appears the greatest threat will exist from about 21/22Z-03Z tonight. There's enough risk (>50%) to mention TEMPO TSRA with VRB gusts. Possible scenario would be for one early round 21Z-23Z, with potentially another closer to 02Z-03Z, but given CAMs are already behind with convective development so timing confidence is still low. For later tonight, there is still potential for lingering showers, but the main concern would be for shower/storm outflow and another surge of richer low level moisture. That would lend itself toward a fog threat 10Z-15Z. For now, confidence is low, but enough to mention VCFG in the KDEN TAF. A stronger west/northwest wind with gusts around 20 kts is expected to develop Sunday after 18Z. && .HYDROLOGY... Issued at 143 PM MDT Sat Aug 10 2024 Intensity of storms could offset the faster storm motion this afternoon, with the Alexander Mountain burn area being the most susceptible given the recent burn. Otherwise, enough storm motion (25-30 mph) to keep a limited threat for the most part. Still, an intense storm could put down a quick one half to 1 inch of rain in 20 minutes. Sunday's threat should decrease a little with less intense convection expected over the burn scars, especially in northern Colorado. The combination of monsoonal flow over Colorado and increased low level moisture east of the mountains Monday will lead to the threat of heavy rain across the forecast area. Consequently, some of the storms could produce localized flash flooding, especially in and near the recent burn areas. The Alexander Mountain burn area will see the highest threat (elevated) with limited risks for the older burn scars. Similar conditions are expected on Tuesday with slightly lower chances for heavy rain and flash flooding due to somewhat lower moisture values. Drier and warmer conditons are expected by Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Barjenbruch LONG TERM...JK AVIATION...Barjenbruch HYDROLOGY...Barjenbruch/JK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1114 AM MDT Sat Aug 10 2024 COZ030>051-111715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1114 AM MDT Sat Aug 10 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop in the mountains through early afternoon, with scattered storms spreading east across the plains through the rest of the afternoon and evening. Locally heavy rain can be expected with some of the storms, resulting in a threat of flooding in recent burn areas. A couple strong to severe storms will develop on the plains, with some hail and wind gusts to around 60 mph the main threats. A few showers and storms will likely linger into the overnight hours, but these will be less intense. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous showers and storms are expected Sunday into early next week, most numerous over the high country. Locally heavy rainfall is possible with the stronger storms that could elevate the flash flood threat for sensitive areas like our burn scars. There is a marginal severe threat for gusty winds and hail for portions of the plains. There will be a gradual warming and drying trend Wednesday through Friday, with thunderstorm activity returning to a more typical summer convective pattern as the week persists. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of heavy rainfall or strong wind gusts will be appreciated.
Special Weather Statement
National Weather Service Denver CO
1235 PM MDT Sat Aug 10 2024
COZ030-033-035-101900-
Jackson County Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1235 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JACKSON AND
NORTHWESTERN LARIMER COUNTIES THROUGH 100 PM MDT...
At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Wyocolo, or 42 miles southwest of Laramie, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Jackson and northwestern Larimer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10613 4088 10595 4074 10619 4092 10635
4100 10623
TIME...MOT...LOC 1834Z 318DEG 17KT 4091 10620
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
116 PM MDT Sat Aug 10 2024
COZ035-038-101945-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
116 PM MDT Sat Aug 10 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LARIMER COUNTY
THROUGH 145 PM MDT...
At 116 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Harriman Heights to 4 miles
north of Pennock Pass, or along a line extending from 23 miles west
of Cheyenne to 22 miles west of Fort Collins. Movement was southeast
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stove Prairie, Mishawaka, Livermore, Teds Place, Bellvue, Poudre
Park, and Buckhorn Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10505 4099 10495 4053 10523 4066 10554
4100 10529
TIME...MOT...LOC 1916Z 306DEG 30KT 4106 10524 4064 10549
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
443 PM MDT Sat Aug 10 2024
COZ041-102330-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
443 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN DOUGLAS AND WEST CENTRAL
ELBERT COUNTIES THROUGH 530 PM MDT...
At 442 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado over southeastern Castle
Rock, or 26 miles south of Denver, moving southeast at 15 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Castle Rock, southern Parker, Elizabeth, Kiowa, Larkspur, Ponderosa
Park, The Pinery, Franktown, and southeastern Castle Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3932 10497 3935 10497 3938 10495 3941 10495
3949 10479 3949 10477 3951 10475 3956 10467
3936 10442 3914 10479
TIME...MOT...LOC 2242Z 313DEG 14KT 3936 10480
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RPKThe Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The report was from Mping.
From the Centennial Airport (APA).
The observation was from the station CO001 located at I-25 and C-470.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198942, 1198946, 1198948.